According to the Centers for Disease Control and Prevention, victims in multiple states across the nation are popping up with a serious fungal meningitis infection. Five victims of the currently-known 35 have died as a result of this infection. Each of the 35 victims received an epidural injection of a steroid called methylprednisolone acetate, which was manufactured by New England Compounding Center.
An active investigation into this medical mistake remains underway, but the manufacturer voluntarily shut down production this week and issued a wide recall. However, the damage could already be done. More victims could fall gravely ill, as the linked steroid was distributed to around 75 medical facilities in 23 states — including Pennsylvania.
Pennsylvania patients that recently received a steroid injection delivered to their lower back are urged to contact their clinic to inquire about the origin of the steroid supply. Additionally, concerned patients should be vigilant of symptoms of fever, chills, a headache and stiff neck. These could be warning signs that a patient has become a victim of this infection from the contaminated lot.
These symptoms are not to be brushed off or taken lightly, this reportedly “quite rare infection” can make a victim gravely ill. The sooner medical attention is sought, the better odds a victim has of surviving.
The repercussions of this medical catastrophe remain to be seen. It is possible that in the coming days more victims will fall ill. Hopefully, as awareness of this medical mistake spreads, victims can catch the symptoms early enough to increase the odds that no further deaths will result. Of immediate focus right now is for victims to regain their health and medical officials to prevent further infection. Once this effort has stabilized, it is not unlikely that someone will have to answer for liability in this outbreak.
Source: CNN Health, “Health officials: More patients linked to fungal meningitis infections,” Mariam Falco, Oct. 5, 2012